People’s Pharmacy: Weaning yourself from decongestant nasal spray addiction
March 7, 2023 Updated Tue., March 7, 2023 at 5:04 p.m.
By Joe Graedon, M.S., and Teresa Graedon, Ph.D.
Q. I had a full-blown addiction to nasal spray before most people knew that could happen. To recover, I sprayed one nostril only until the other cleared, and then stopped. Having one nostril free for breathing is tolerable. It took about a week for this to clear.
A. Decongestant nasal sprays can lead to rebound congestion upon discontinuation. That is why labels often caution against using such products for more than three days.
Weaning one nostril at a time can be helpful in overcoming the dependence. Corticosteroid sprays can also make this process easier.
Q. My migraines started in perimenopause and then ramped up until I was suffering more than half the month. I have tried so, so many things, among them hormone replacement therapy, supplements, rescue medications, exercise, acupuncture, massage, Botox and major dietary changes.
What has helped me the most is Ajovy, but not right away. It took a full four months before I really learned how to self-inject properly and that has made a difference.
A. Ajovy (fremanezumab) belongs to a category of migraine prevention medicines called CGRP antagonists. Other drugs in this class include Aimovig (erenumab) and Emgality (galcanezumab).
We’re glad you have found relief. The clinical trial for Ajovy demonstrated that people using this monthly injection had about two fewer migraines a month compared to placebo. These volunteers averaged about 13 “moderate severity” migraines a month prior to treatment. If insurance does not cover these monthly injections, the cost could be nearly $800 a month.
Q. I had a bad reaction to my blood pressure medicines, amlodipine and chlorthalidone. I saw my primary care physician at the end of 2022 for a routine checkup and bloodwork. At that time, I asked about my potassium level, as I know certain blood pressure medications can deplete it. She said it was “low normal” and told me to eat an extra banana.
Jump forward to February . I started feeling ill; my heart was racing, and I had numbness in my hands and felt like I might pass out. I thought I was having a heart attack, so my husband took me to urgent care.
They did not find anything but sent me to the emergency department. After more EKGs and lab tests, a doctor finally told me that my potassium level had dropped dangerously low. They gave me two intravenous potassium drips.
After a night in the hospital for observation, they let me go home with instructions to quit taking the chlorthalidone. I’m glad I survived, but doctors should be more aware of the side effects of medications they prescribe.
A. Low potassium levels can trigger life-threatening heart rhythm changes. Other symptoms include confusion and weakness as well as numbness or tingling and muscle spasms or cramps. Constipation, frequent urination and thirst may also occur.
Diuretics like chlorthalidone or hydrochlorothiazide can deplete the body of potassium, magnesium and even sodium. It seems your doctor may not have been paying close enough attention to this possibility. The advice to eat an extra banana might not counteract a potentially dangerous potassium imbalance.
You can learn more about blood pressure medicines in our “eGuide to Blood Pressure Solutions.” This online resource may be found under the Health eGuides tab at www.PeoplesPharmacy.com. In it, we discuss a range of drugs, including potassium-sparing diuretics and drugs like lisinopril. These may sometimes lead to the opposite problem of too much potassium in the system. That can be just as serious.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, Fla., 32803, or email them via their website: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”
Local journalism is essential.
Give directly to The Spokesman-Review's Northwest Passages community forums series -- which helps to offset the costs of several reporter and editor positions at the newspaper -- by using the easy options below. Gifts processed in this system are not tax deductible, but are predominately used to help meet the local financial requirements needed to receive national matching-grant funds.
Subscribe now to get breaking news alerts in your email inbox
Get breaking news delivered to your inbox as it happens.